Wyoming, 2021

Heat in Wyoming, July 25 to 29, 2021

July 25 to 29, 2021 · NWS RIW · 7 events in 6 counties and zones

A very strong ridge over the northern Rockies brought record high temperatures to much of western and central Wyoming. The highest temperature was 106 degrees at Worland on July 27th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A very strong ridge over the northern Rockies brought record high temperatures to much of western and central Wyoming. The highest temperature was 106 degrees at Worland on July 27th. High temperatures over 100 degrees were recorded at many locations east of the Continental Divide during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 24, 9:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 24, 9:35 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1035 PM MDT Sat Jul 24 2021

.SHORT TERM...This afternoon through Sunday night
Issued at 1103 AM MDT Sat Jul 24 2021

Stagnant to light flow will continue as the main jetstream remains
well north of the area. As the lack of any forcing flow continues,
smoke will continue to filter into the region today. Isolated
showers and maybe a thunderstorm is possible today across the
eastern portions of Johnson, Sweetwater and Natrona counties, but
with the continued lack of upper-level support, the thunderstorms
should be short-lived. Any shower or storm that does develop,
could produce outflows with gusts upwards of 40 mph. High
temperatures will continue to be in the mid to upper 90s and with
the smoke not allowing for a whole lot of radiational cooling
overnight, decided to go a little bit warmer than guidance to
reflect that.

Still remaining quiet through Sunday, as the the jetstream
remains north of the area, however, models are suggesting the
building of a subtle ridge to end the weekend and start the work
week. Weather- wise, still remaining hot, dry and smoky through
the period.

.LONG TERM...Monday through Saturday

Overview...High pressure will be in control over the region through
much of next week. Hot temperatures will continue through this time,
with record highs possible Monday and Tuesday. Increasing chances
for thunderstorms Tuesday and Wednesday, with widespread
thunderstorms possible across the forecast area Thursday and Friday.
Locally heavy rain will be the main threat due to above normal
precipitable water (PWat) values and slow storm motions.

Synopsis...A ridge will build over the region Monday, becoming a
strong broad ridge by Wednesday. The center of the high will start
over WY Monday, shifting to the NE/KS/CO area by Wednesday. Hot
and dry conditions remain in the forecast Monday, with record
highs possible Monday and Tuesday. A surge of monsoonal moisture
over the Great Basin will begin to creep into far western portions
of the state Tuesday, as the high starts its shift to the
southeast. PWats will be 125 to 175% of normal in this area. This,
in addition to weak flow at 700mb, will mean the main threat with
any convection will be locally heavy rain. By Wednesday, any
thunderstorms will occur along the periphery of the high, namely,
over southern, western and northern portions. Higher Pwats
approaching 200% of normal could reach the forecast area by
Thursday. More of the forecast area will be impacted Thursday and
Friday, as the center of the upper high continues its shift over
the Central Plains. Temperatures should cool slightly after
Wednesday, with the chances for convection across the area.

&&

.AVIATION...For the 06Z TAFS through 06Z Monday
Issued at 1030 PM MDT Sat Jul 24 2021

VFR conditions will prevail at the terminal sites. Visibility will
be reduced over the region by smoke and expect areas of MVFR
conditions through the period and partial mountain obscuration.
Isolated showers or storms will be possible after 20Z over or near
the central WY mountains until 03Z Monday. Other isolated showers or
storms may occur from vcnty KRKS to KCPR after 21Z through 03Z
Monday. Wind gusts around 35 knots will be possible near any storms.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1103 AM MDT Sat Jul 24 2021

High pressure will continue to dominate the region today. An
isolated shower or two may be possible across the eastern portions
of Sweetwater, Natrona and Johnson counties. Any shower or storm
that develops could produce outflow wind gusts upwards of 40 mph.
Light to moderate winds are expected today with fair to good
smoke dispersal this afternoon. Relative humidity will dip below
15 percent across the southwestern zones and most of the basins.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Vorst
LONG TERM...LaVoie
AVIATION...AR
FIRE WEATHER...Vorst
Hazardous weather outlook, Jul 24, 1:00 AM MST, 23 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
200 AM MDT Sat Jul 24 2021

WYZ001>020-022>030-251200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
200 AM MDT Sat Jul 24 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated afternoon and evening thunderstorms eastern areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Above average temperatures, but the warmest days look to be
Tuesday and Wednesday when high temperatures might be 10 to 15
degrees above average.

Wednesday through Saturday...Isolated to scattered afternoon and
evening thunderstorms. Locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, North Big Horn Basin

When
July 25, 12:00 AM MST to July 27, 11:59 PM MST
Where
North Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Record high temperatures of 102 and 105 were recorded at South Big Horn County Airport on July 26th and 27th, respectively.

Heat, Southeast Big Horn Basin

When
July 25, 12:00 AM MST to July 27, 11:59 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

A record high temperature of 106 was recorded at Worland Municipal Airport on July 27th.

Heat, Wind River Basin

When
July 25, 12:00 AM MST to July 27, 11:59 PM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The recorded high temperature at Central Wyoming Regional Airport set a record three days in a row. Record high temperatures of 96, 97 and 100 were recorded on July 25th, 26th and 27th, respectively.

Heat, Southeast Big Horn Basin

When
July 27, 12:00 AM MST to July 29, 11:59 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

The Johnson County Airport in Buffalo set record highs three days in a row. Record high temperatures of 97, 97 and 102 were recorded on July 25th, 26th and 27th, respectively.

Heat, East Sweetwater County

When
July 27, 12:00 AM MST to July 29, 11:59 PM MST
Where
East Sweetwater County forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Daily high temperatures at Southwest Wyoming Regional Airport set records on July 26th and 27th. High temperatures of 93 and 92 were recorded, respectively.

Heat, Natrona County Lower Elevations

When
July 27, 12:00 AM MST to July 29, 11:59 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A record high temperature of 100 degrees was set at Casper-Natrona County International Airport just west of Casper.

Heat, Lander Foothills

When
July 27, 12:00 AM MST to July 29, 11:59 PM MST
Where
Lander Foothills forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The thermometer hit a new record high temperature of 98 degrees at Hunt Field in Lander July 26th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971326, 971327, 971328, 971329, 971330, 971331, 971332.